Opioid Toxicity – Treating Narcotics Overdoses

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Opioids, also known as narcotics, comprise a highly addictive group of prescription drugs. When a person ingests more of the drug than the body can handle, narcotics overdoses are the result.

Because of the wide range of effects opioids have on the body, narcotics overdoses require immediate treatment to counteract the life-threatening effects of the drugs. Once a person is stabilized, steps must also be taken to prevent future relapses, as the potential for overdose increases over time.

Don’t Wait, Call Now!

To Find A Treatment Center Near You

Who Answers?
(800) 407-7195

Toxicity

narcotics overdoses

Slowed heart rate and stupor are signs of opioid toxicity.

The use of opioids for pain treatment is a common practice. Unfortunately, any particular pain medication will only be effective for so long before the body’s tolerance threshold rises. Over time, taking larger doses of a drug to achieve the same degree of pain relief increases the risk of toxicity and narcotics overdoses. At this point, the brain and body become dependent on the drug to the point where normal bodily functions start to break down in its absence.

Toxicity symptoms may appear in the form of:

  • Slowed heart rate
  • Shallow breathing
  • Pinpoint pupils
  • Decrease in body temperature
  • Stupor

These symptoms result from the analgesic effects of narcotic drugs on different areas of the brain, much like the drug’s ability to slow or muffle feelings of pain. While increases in dosage amount can cause toxicity, dehydration, kidney problems and chemical interactions with other drugs can also bring on narcotics overdoses.

Initial Treatment

According to the U.S. National Library of Medicine, initial treatment for narcotics overdoses involves the use of an antagonist agent known as naloxone. Naloxone counteracts the effects of narcotics on the body. Considering narcotics overdoses can be life-threatening, it’s imperative that a person receive naloxone as quickly as possible. Failure to administer naloxone can result in respiratory failure and/or heart failure and eventual death.

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
Who Answers?

Initial treatment for narcotics overdoses also involves preventing withdrawal effects from occurring since narcotic drug effects have been blocked by naloxone. Counteracting withdrawal requires the use of agonist agents, which mimic narcotic drugs but are weaker in strength. Agonist drug agents commonly used include:

  • Clonidine
  • Methadone
  • Lofexidine

Agonist drugs help to stabilize a person’s system by mimicking the effects of narcotics. Once stabilized, drug dosages are gradually tapered off as a person’s body functions return to normal.

Is a Narcotics Overdose Always Fatal?

Relapse Prevention

While relapse episodes are not uncommon for someone who’s recovering from addiction, narcotics overdoses become that much more likely after a person has abstained from using these types of drugs. Someone who’s used narcotics for years may be especially at risk of overdose during a relapse episode.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

In the case of chronic or long-term use, once a person stops using, it takes years before brain and body functions return to normal. When relapsing, a single dose of narcotics can be enough to send the body into overload. Under these circumstances, the risk of respiratory failure is especially high.

Likewise, narcotics overdoses can even happen to someone who tries a drug for the first time. If the dosage is high enough, the risk of respiratory failure, seizures and/or cardiac arrest is always a factor. As body chemistry varies from person to person, there’s really no way to know how narcotics will affect a person until the damage is done.

Call (800) 407-7195(Who Answers?) to learn more about narcotics overdose or for help finding a treatment program that meets your needs. 

the Take-Away

Immediate medical attention needs to be taken when narcotics overdose has occured. There are treatment options to help you overcome these symptoms.